Alert archive / New York / Flash Flood Warnings in 2005

Flash Flood Warning 1, NWS New York, NY

April 3, 2005Orange County, New York

NWS New York, NY issued this flash flood warning at Apr 3, 2005, 10:00 AM EDT for Orange County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2005, 10:00 AM EDT (14:00 UTC)
Expired
Apr 3, 2005, 2:00 PM EDT
In force
4 hr
Issued by
NWS New York, NY
Area
Counties, with a storm outline in the text

County Orange County, NY

The radar

The Albany radar (KENX), 125 km from the middle of the area, began a volume at 14:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 2.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 031426 CCA
FFWOKX
NYC071-031800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTION FOR PHONE NUMBER 
NATIONAL WEATHER SERVICE UPTON NY
1000 AM EDT SUN APR 3 2005

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ORANGE COUNTY IN SOUTHEAST NEW YORK.

* UNTIL 200 PM EDT.

* FLOOD WATERS MOVING THROUGH THE LACKAWAXEN RIVER AND MERGING WITH 
  THE DELAWARE RIVER WILL CAUSE A MAJOR FLOOD WAVE TO MOVE DOWN THE 
  DELAWARE RIVER TODAY. PORT JERVIS OFFICIALS HAVE PLACED PERSONS 
  LIVING ALONG THE DELAWARE RIVER UNDER MANDATORY EVACUATIONS.
  ANYONE WITH QUESTIONS REGARDING THIS EVENT CAN CALL THE LOCAL
  EMERGENCY OPERATIONS CENTER AT 845-858-4030.

* THE TOWN OF DEER PARK IS UNDER A STATE OF EMERGENCY DUE TO
  FLOODING. ONLY EMERGENCY VEHICLES ARE PERMITTED ON ROADS AT THIS
  TIME. ANYONE WITH QUESTIONS REGARDING THIS MAY CONTACT LOCAL
  EMERGENCY MANAGEMENT AT 845-856-3911.


LAT...LON 4161 7414 4130 7399 4136 7472 4151 7473

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Apr 3, 4:40 AM EDT, 5 hours 20 minutes earlier.

Area forecast discussion, Apr 3, 4:40 AM EDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION...CORRECTED HYDROLOGY/WWA SECTIONS
NATIONAL WEATHER SERVICE UPTON NY
440 AM EDT SUN APR 3 2005

.SHORT TERM UPDATE (TONIGHT THROUGH SUNDAY NIGHT)...STRONG SURFACE
LOW WAS CENTERED NEAR KAVP AT 07Z AND CONTINUES TO MOVE SLOWLY
NORTHWARD. DRY SLOT TO THE EAST OF THE LOW IS SITUATED OVER THE CWA
WITH ONLY A STRAY SHOWER OR PATCHY DRIZZLE ATTM...BUT AREA OF
SHOWERS OVER SE PA AND WESTERN NJ SHOULD ROTATE UP INTO WESTERN
SECTIONS THIS MORNING. H5 COLD POOL MOVES ALOFT DURING THE DAY TODAY
AS STRONG SHORTWAVE ROTATES AROUND UPPER LOW...AND WHILE H8 CAA WILL
SERVE TO STEEPEN LOW LEVEL LAPSE RATES...ENHANCING SHOWER ACTIVITY
FROM WEST TO EAST AS THE DAY PROGRESSES...IT WILL ALSO AID IN
FORMATION OF AN H7 CAPPING INVERSION WHICH SHOULD LIMIT TSTM
POTENTIAL. A FEW OF THE MORE ROBUST SHOWERS COULD POKE ABOVE THE
-10C TEMPERATURE LEVEL AND ALLOW FOR SOME GRAUPEL PRODUCTION AND
CHARGE SEPARATION...SO AN ISOLATED TSTM NOT TOTALLY OUT OF THE
QUESTION...WILL LIMIT THIS MENTION TO FAR NW ZONES. SHOWER ACTIVITY
TAPERS OFF DURING THE EVENING AS UPPER LOW AND MID LEVEL SHORTWAVE
ROTATE AWAY FROM THE AREA...BUT WITH CYCLONIC FLOW AND PLENTY OF LOW
LEVEL MOISTURE HANGING AROUND TONIGHT WILL KEEP A MENTION OF SHOWERS
INTO THE OVERNIGHT PERIOD. A MIX WITH SNOW STILL POSSIBLE OVER THE
HIGHEST ELEVATIONS NORTH AND WEST OF THE CITY TONIGHT...BUT LITTLE
OR NO ACCUMULATION EXPECTED ATTM.
&&

.LONG TERM (MONDAY THROUGH SATURDAY)...LOW WILL BE WELL NORTH AND
EAST OF THE AREA BY MONDAY MORNING...BUT SOME CLOUDS WILL LINGER AS
CYCLONIC LOW LEVEL FLOW CONTINUES. ADJUSTED MAX TEMPS DOWN ON TUE
BASED ON 00Z GFS FORECAST SOUNDINGS...WHICH SHOW A SUBSIDENCE
INVERSION AROUND 900 MB WHICH SHOULD LIMIT TEMPS TO THE MID/UPPER
50S. OTHERWISE...RIDGE BUILDING INTO THE AREA WILL BE STRONG ENOUGH
TO HOLD WARM FRONT WELL TO THE SOUTH UNTIL LATE THURSDAY AS THE
SURFACE LOW MOVES FROM THE OHIO VALLEY INTO WESTERN PENNSYLVANIA
THURSDAY NIGHT INTO FRIDAY MORNING. WILL NOW HOLD OFF ON ANY
PRECIPITATION UNTIL THURSDAY AFTERNOON. WITH THE FRONT AND SURFACE
LOW TO MOVE THROUGH THE AREA FRIDAY INTO SATURDAY WILL KEEP CHANCE
PROBABILITIES IN FROM THURSDAY AFTERNOON INTO SATURDAY. COULD BE
ANOTHER PERIOD OF SOME HEAVY RAINS FRIDAY WITH GULF MOISTURE
POTENTIALLY AVAILABLE.
&&

.HYDROLOGY...ANOTHER 2 TO 4 TENTHS OF AN INCH QPF POSSIBLE TODAY IN
SHOWERS MAINLY FROM NYC WEST...WHICH SHOULD RESULT IN SOME
ADDITIONAL RISES ON STREAMS AND RIVERS THERE. HAVE JUST REVIEWED
GAGES...AND CURRENT RIVER FLOOD WARNINGS WILL REMAIN AS IS.
FLOOD WATCH WILL BE DROPPED AS WE ARE ESSENTIALLY IN WARNING
MODE...AND MOST OTHER SMALL STREAMS IN THE CWA HAVE CRESTED BELOW
FLOOD STAGE. HOWEVER...THE QUINNIPIAC AT WALLINGFORD IN CT STILL
BEARS WATCHING AS IT IS RISING QUICKLY TOWARD FLOOD STAGE.
PLEASE SEE FLOOD WARNINGS AND STATEMENTS FROM THIS AND ADJACENT
OFFICES FOR FURTHER DETAILS.
&&

.AVIATION...SURFACE LOW OVER EASTERN PENNSYLVANIA WILL ROTATE SLOWLY
NORTHEASTWARD OVER THE NEXT 24 HOURS. COLD POOL ALOFT THIS CENTER
HAS AND WILL CONTINUE TO INITIATE THUNDERSTORM ACTIVITY. COVERAGE
SHOULD BE ISOLATED FOR THE MOST PART SO LET OUT OF 06Z TAFS BUT MAY
THROW INTO THE 12Z TAFS. OTHERWISE A FAIRLY GOOD CHANCE OF SHOWERS
FORESEEN AT ALL TERMINALS TODAY. THE WIND SHEAR THREAT HAS OR
SHORTLY WILL END AS JET PULLS EAST OF THE TRI-STATE AREA. STILL
LOOKING AT 25 TO 30 KNOTS JUST OFF THE DECK SO STILL EXPECT SOME
FAIRLY GOOD SUSTAINED WINDS THROUGH THE TAF PERIOD. WITH REGARD TO
CIGS...EXPECT THE IFR OR LOWER CONDITIONS TO PREVAIL INTO THE EARLY
MORNING HOURS THEN A SLOW IMPROVEMENT TO MVFR. CLOUDS SHOULD
SCATTERED OUT THIS EVENING AS DRIER AIR FINALLY WORKS INTO THE
REGION. VSBYS WILL REMAIN LOCALLY POOR INTO EARLY THIS MORNING THEN
THEY SHOULD ALSO IMPROVE TO MVFR OR BETTER. VSBY BECOMES
UNRESTRICTED THIS EVENING.
&&

.MARINE...WILL CONTINUE GALE WARNINGS FOR A BIT LONGER ON THE OCEAN
ONLY AS A STRAY GALE GUST MAY OCCUR. OTHERWISE PLAN ON DROPPING
GALES ELSEWHERE ON THIS ISSUANCE AS BEST WIND FIELD HAS SHIFTED
EASTWARD. INDEED ALL FLAGS MAY BE LOWERED FOR THE HARBOR AND SOUND A
BIT LATER TODAY. FOR THE OCEAN...WINDS AND SEAS WILL WARRANT A SMALL
CRAFT ADVISORY. WINDS WILL AGAIN INCREASE OVERNIGHT AND MONDAY IN
THE WAKE OF A SURFACE LOW PRESSURE CENTER PULLING AWAY FROM THE
REGION. HIGH PRESSURE WILL ESTABLISH ITSELF ACROSS THE REGION ON
TUESDAY...RESULTING IN TRANQUIL CONDITIONS BY MID-WEEK. GRADIENT
TIGHTENS UP YET AGAIN THURSDAY AS AREA IS SANDWICHED BETWEEN HIGH
RETREATING OUT OVER THE WESTERN ATLANTIC AND LOW PRESSURE SYSTEM
MOVING IN FROM THE WEST.

TIDAL DEPARTURES...THESE ARE CURRENTLY RUNNING BETWEEN 2 AND 2 1/2
FEET ABOVE NORMAL AND MAY INCREASE A BIT MORE OVER THE NEXT FEW
HOURS DURING THE MORNING HIGH TIDE CYCLE. BOTTOM LINE IS THAT SUCH
DEPARTURES WILL RESULT IN WIDESPREAD MINOR COASTAL FLOODING EARLY ON
THIS MORNING WITH MODERATE COASTAL FLOODING BEING ONLY A THREAT AT
ONE OR TWO SPOTS THAT HAVE PROVEN VERY VULNERABLE IN THE
PAST...NAMELY THE FREEPORT LONG ISLAND AREA. THE HIGH TIDE CYCLE
THIS AFTERNOON MAY FEATURE MINOR COASTAL FLOODING AGAIN BUT NOT
NEARLY AS WIDESPREAD AS TIDES ARE LOWER AND DEPARTURE SHOULD BE
LESS. THE HIGH TIDE CYCLE OVERNIGHT SHOULD NOT PRESENT ANY PROBLEMS
OF CONSEQUENCE...ALTHOUGH THE MORE VULNERABLE LOCATIONS COULD SEE A
BRIEF PERIOD OR MINOR. WILL ADDRESS ALL OF THIS IN THE COASTAL FLOOD
STATEMENT.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...GALE WARNING OCEAN WATERS...ANZ350-353-355.
         SMALL CRAFT ADVISORY SOUND/HARBOR...ANZ330-335-338.

&&
Hazardous weather outlook, Apr 3, 6:12 AM EDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
612 AM EDT SUN APR 3 2005

CTZ005>012-NJZ002>005-011-NYZ067>071-041010-
BERGEN NJ-EASTERN PASSAIC NJ-ESSEX NJ-NORTHERN FAIRFIELD CT-
NORTHERN MIDDLESEX CT-NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-
NORTHERN WESTCHESTER NY-ORANGE NY-PUTNAM NY-ROCKLAND NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-UNION NJ-
WESTERN PASSAIC NJ-
612 AM EDT SUN APR 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR SOUTHEAST NEW YORK...
MOST OF NORTHEAST NEW JERSEY...AND SOUTHERN CONNECTICUT.

...RIVER FLOOD WARNINGS REMAIN IN EFFECT...

.DAY ONE...TODAY AND TONIGHT
ALTHOUGH THE FLOOD WATCH HAS BEEN CANCELED...FLOOD WARNINGS REMAIN IN
EFFECT FOR SEVERAL RIVERS IN THE AREA. PLEASE REFER TO FLOOD WARNINGS
AND STATEMENTS FOR DETAILS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR LONG ISLAND SOUND AND NEW
YORK HARBOR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
RIVER FLOODING WILL LIKELY CONTINUE INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR ADDITIONAL REPORTS OF FLOODING
NOT COVERED BY RIVER FLOOD WARNINGS.

NJZ006-NYZ072>081-041010-
BRONX NY-HUDSON NJ-KINGS (BROOKLYN) NY-NASSAU NY-
NEW YORK (MANHATTAN) NY-NORTHEAST SUFFOLK NY-NORTHWEST SUFFOLK NY-
QUEENS NY-RICHMOND (STATEN IS.) NY-SOUTHEAST SUFFOLK NY-
SOUTHWEST SUFFOLK NY-
612 AM EDT SUN APR 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NEW YORK CITY...
HUDSON COUNTY NEW JERSEY AND LONG ISLAND.

.DAY ONE...TODAY AND TONIGHT
WIDESPREAD MINOR AND LOCALLY MODERATE COASTAL FLOODING ARE OCCURRING
WITH THE MORNING HIGH TIDE CYCLE. THE HIGH TIDE CYCLE LATER TODAY
INTO THIS EVENING WILL PROBABLY SEE ANOTHER LESS WIDESPREAD ROUND OF
MINOR COASTAL FLOODING. IN ADDITION...ROUGH SURF WILL CAUSE MINOR TO
LOCALLY MODERATE BEACH EROSION.

A GALE WARNING IS IN EFFECT FOR THE OCEAN WATERS...AND A SMALL CRAFT
ADVISORY IS IN EFFECT FOR LONG ISLAND SOUND AND NEW YORK HARBOR.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Apr 3, 8:23 AM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
823 AM EDT SUN APR 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     NON-TSTM WND DMG VOLUNTOWN               41.59N 71.85W
04/03/2005                   NEW LONDON         CT   TRAINED SPOTTER

            SOME TREES DOWN

1226 AM     NON-TSTM WND DMG BALTIC                  41.64N 72.12W
04/03/2005                   NEW LONDON         CT   TRAINED SPOTTER

            TREES AND POWER LINES DOWN

1212 AM     NON-TSTM WND DMG 20 N NEW LONDON         41.64N 72.10W
04/03/2005                   NEW LONDON         CT   TRAINED SPOTTER

            TREES DOWN ON CARS

&&

RS

Nearby

Flash Flood Warnings in New York, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.